Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Melbourne, FL

April 14, 2009Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 14, 2009, 1:30 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2009, 1:30 PM EDT (17:30 UTC)
Expired
Apr 14, 2009, 2:15 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 1:44 PM EDTHAIL 15 Sw Indrio, FLQUARTER SIZE HAIL AT MILE MARKER 134 ON I-95.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 141730
SVRMLB
FLC093-111-141815-
/O.NEW.KMLB.SV.W.0011.090414T1730Z-090414T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT TUE APR 14 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKEECHOBEE COUNTY IN FLORIDA
  ST. LUCIE COUNTY IN FLORIDA

* UNTIL 215 PM EDT.

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OKEECHOBEE...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...  TAYLOR CREEK...FOUR SEASONS ESTATES.... QUEENS COVE...PORT   
SAINT LUCIE RIVER PARK...PORT SAINT LUCIE...LAKEWOOD PARK...  
INDRIO...INDIAN RIVER ESTATES AND FORT PIERCE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2729 8020 2729 8021 2729 8023 2733 8024
      2734 8026 2728 8025 2721 8061 2721 8068
      2719 8068 2718 8075 2720 8080 2716 8087
      2722 8097 2729 8100 2756 8057 2756 8032
      2730 8020
TIME...MOT...LOC 1730Z 243DEG 30KT 2723 8086

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:06 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 14, 9:06 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
906 AM EDT TUE APR 14 2009

.DISCUSSION...

...SQUALL LINE WILL PUSH RAPIDLY ACROSS CENTRAL FLORIDA THIS
MORNING...
...TORNADO WATCH IN EFFECT FOR LAKE...VOLUSIA...ORANGE...SEMINOLE...
BREVARD AND OSCEOLA COUNTIES THROUGH 2 PM EDT...

SQUALL LINE PUSHING OVER WEST CENTRAL FLORIDA PRESENTLY WILL REACH
LAKE COUNTY AROUND 1330Z...THEN CONTINUE TO RACE QUICKLY EAST...
REACHING THE EAST COAST AND COASTAL WATERS BY MIDDAY. THE LINE IS
MAINTAINING ITSELF WELL OVER LAND AND WILL BE STRONG TO SEVERE AS IT
PUSHES THROUGH EAST CENTRAL FLORIDA...CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND ROTATION THAT COULD PRODUCE A TORNADO ON
THE GROUND. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE
WEATHER VERY CLOSELY. HAVE UPDATED HWO/GHWO THREATS AND WILL MAKE A
FEW TWEAKS TO ZONES/GRIDS.

&&

.AVIATION...SQUALL LINE RACING ACROSS AREAS FROM KISM-KMLB NORTHWARD
WILL RESULT IN MVFR/IFR REDUCTIONS....WITH SFC WND G35KT+. ACTIVITY
AFFECTING KLEE BETWEEN 13-14Z AND REACHING EAST TO COASTAL SECTIONS
KOMN-KDAB-KTTS BY 15-16Z. AREAS SWD FM KISM-KMLB AFFECTED MAINLY
AFTER 16Z.

&&

.MARINE...PREVIOUS FORECAST STILL VALID. NO SIG CHANGES PLANNED.
(PREVIOUS) TIGHTENING S/SW PRES GRAD WILL INCREASE WINDS OVER THE
WATERS. WILL EXPAND THE ADVISORY TO INCLUDE THE NEARSHORE WATERS FROM
BREVARD SOUTHWARD AS STRONG WINDS/GUSTS OVER LAND SHOULD AFFECT
IMMEDIATE NEARSHORE WATERS. WINDS WILL VEER TO THE WEST THIS AFTN
THEN NW TONIGHT BEHIND FRONT. PRES GRAD BEHIND FRONT WILL NOT BE AS
STRONG SO WILL ALLOW ADVISORY NEARSHORE TO EXPIRE THIS EVENING AND
OFFSHORE LATE TONIGHT.

NW WINDS WILL DECREASE TO AROUND 10-15 KTS WED AS FRONT CONTINUES
TO PUSH SOUTH OF THE AREA WITH SEAS AOB 4 FT. PRESSURE GRADIENT
WILL BEGIN TO STRENGTHEN LATE THURS INTO FRIDAY BETWEEN HIGH
PRESSURE BUILDING DOWN THE EAST COAST AND LOW PRESSURE OVER THE
CENTRAL ATLANTIC. WINDS WILL THEN VEER TO THE NE AND INCREASE TO
20-25 KTS OFFSHORE THURS NIGHT INTO FRI WITH SEAS BUILDING TO 7 FT
WITH A SCA LIKELY NEEDED. WINDS WILL THEN VEER TO THE EAST AND
DECREASE HOWEVER SWELLS WILL CONTINUE TO INCREASE INTO SAT WITH
WAVE HEIGHTS UP TO 8-10 FT OFFSHORE AND SOUTHERN NEARSHORE WATERS.

&&

.FIRE WEATHER...
(PREVIOUS) STRONG SFC AND TRANSPORT WINDS WILL PRODUCE HIGH
DISPERSION VALUES ESP SOUTH OF ORLANDO. HIGH COVERAGE OF RAIN WITH
EMBEDDED STORMS WILL AFFECT NORTHERN SECTIONS WITH LESS COVERAGE
SOUTH OF ORLANDO.

DRIER AIR THAT BUILDS IN BEHIND THE FRONT WED WILL CREATE LOW RH
VALUES OVER THE INTERIOR WITH MIN RH VALUES IN THE LOW 30S.
HOWEVER AT THIS TIME DURATION LOOKS LIMITED WITH ONLY A FEW HOURS
EXPECTED SO NO FIRE WEATHER WATCH PLANNED YET FOR WED AFTN.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-
     ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR COASTAL
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

GLITTO/PENDERGRAST/VOLKMER
Hazardous weather outlook, Apr 14, 12:24 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1224 PM EDT TUE APR 14 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1224 PM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A SQUALL LINE PUSHED RAPIDLY THROUGH AREAS FROM NORTHERN OSCEOLA AND
BREVARD COUNTIES NORTHWARD THIS MORNING...WITH ONLY A FEW LINGERING
SHOWERS AND ISOLATED STORMS EXPECTED THESE AREAS THIS AFTERNOON.

HOWEVER...POINTS SOUTHWARD INCLUDING SOUTHERN OSCEOLA...SOUTHERN
BREVARD...OSCEOLA...INDIAN RIVER...OKEECHOBEE...ST LUCIE AND MARTIN
COUNTIES WILL HAVE A THREAT FOR STRONG TO LOCALLY SEVERE STORMS
THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...COIN SIZE HAIL AND ROTATION THAT COULD PRODUCE
A TORNADO ON THE GROUND. PERSONS IN THESE AREAS OF EAST CENTRAL
FLORIDA SHOULD MONITOR THE WEATHER VERY CLOSELY AND TAKE SHELTER
FROM STORMS BEFORE THEY ARRIVE.

...HIGH WIND IMPACT...
SUSTAINED SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH HIGHER GUSTS
CAN BE EXPECTED ACROSS MARTIN...SAINT LUCIE...OKEECHOBEE...INDIAN
RIVER...BREVARD AND OSCEOLA COUNTIES.

...MARINE THUNDERSTORM GUST IMPACT...
FAST MOVING THUNDERSTORMS WILL MOVE OFFSHORE FROM AROUND MELBOURNE
BEACH SOUTHWARD THIS AFTERNOON AND BE CAPABLE OF PRODUCING STRONG
WIND GUSTS 34 KNOTS OR GREATER.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE ATLANTIC
COASTAL WATERS FOR SOUTH TO SOUTHWEST WINDS AROUND 20 KNOTS WITH
HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR
PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Local storm report, Apr 14, 11:26 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1126 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             CAPE CANAVERAL          28.39N 80.60W
04/14/2009  E0.70 INCH       BREVARD            FL   PUBLIC

            SR 528 AND RIDGEWOOD.

&&

JRC
Local storm report, Apr 14, 11:29 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1129 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     PATRICK AIRFORCE BASE   28.24N 80.61W
04/14/2009  M51 MPH          BREVARD            FL   OTHER FEDERAL

            PATRICK AFB MEASURED WIND GUST OF 51 MPH FROM THE WEST.

&&

JRC
Local storm report, Apr 14, 11:49 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1149 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     ROCKLEDGE               28.33N 80.75W
04/14/2009                   BREVARD            FL   PUBLIC

            PORTION OF A ROOF DAMAGED. PICNIC TABLE FLEW OVER THE
            ROOF AND SWING SET IN THE BACKYARD LANDED IN THE FRONT
            YARD ON HUBBARD DRIVE. TIME ESTIMATED.

&&

JRC
Local storm report, Apr 14, 1:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
123 PM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND GST LEESBURG                28.81N 81.88W
04/14/2009  M49 MPH          LAKE               FL   ASOS

            LEESBURG INTERNATIONAL AIRPORT MEASURED WIND GUST OF 49
            MPH FROM THE SOUTHWEST.

&&

JRC
Special weather statement, Apr 14, 1:25 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT TUE APR 14 2009

FLZ054-058-059-141800-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
125 PM EDT TUE APR 14 2009

...STRONG THUNDERSTORMS AFFECTING INDIAN RIVER COUNTY...OKEECHOBEE
COUNTY...ST. LUCIE COUNTY EARLY THIS AFTERNOON...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STRONG STORMS ACROSS INDIAN RIVER COUNTY...OKEECHOBEE
COUNTY AND SAINT LUCIE COUNTY. THESE STORMS WILL MOVE NORTHEAST AT
30 MPH TOWARD THE COAST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

THERE IS ALSO THE POTENTIAL FOR A FEW STORMS TO EXHIBIT ROTATION AND
POSSIBLY PRODUCE FUNNEL CLOUDS. IF STRONG STORMS APPROACH YOUR AREA
HEAD INDOORS INTO A STURDY STRUCTURE.

15
Local storm report, Apr 14, 1:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     NON-TSTM WND GST SANFORD                 28.79N 81.28W
04/14/2009  M0 MPH           SEMINOLE           FL   ASOS

            SANFORD AIRPORT MEASURED WIND GUST TO 43 MPH FROM THE
            SOUTH.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 11:17 PM EDTSpecial Marine WarningMLB118 min
Apr 13, 11:27 PM EDTSevere Thunderstorm WarningMLBVolusia23 min
Apr 14, 3:47 AM EDTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr
Apr 14, 5:25 AM EDTSevere Thunderstorm WarningMLBLake32 min
Apr 14, 9:17 AM EDTTornado WarningMLBLake, Orange43 min
Apr 14, 9:51 AM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole, Volusia54 min
Apr 14, 10:15 AM EDTSpecial Marine WarningMLB2 hr
Apr 14, 10:24 AM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola, Seminole, Volusia51 min
Apr 14, 10:29 AM EDTTornado WarningMLBOrange31 min
Apr 14, 10:53 AM EDTTornado WarningMLBBrevard37 min
Apr 14, 11:07 AM EDTTornado WarningMLBBrevard24 min
Apr 14, 12:27 PM EDTSpecial Marine WarningMLB63 min
Apr 14, 1:32 PM EDTTornado WarningMLBOkeechobee, Saint Lucie43 min
Apr 14, 1:50 PM EDTSpecial Marine WarningMLB43 min
Apr 14, 2:13 PM EDTTornado WarningMLBSaint Lucie13 min
Apr 14, 2:45 PM EDTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia13 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.